Positive Semidefinite Univariate Matrix Polynomials
Christoph Hanselka and Rainer Sinn
Contact the author: Please use for correspondence this email.
Submission date: 27. Jul. 2017
published in: Mathematische Zeitschrift, 292 (2019) 1-2, p. 83-101
DOI number (of the published article): 10.1007/s00209-018-2137-7
MSC-Numbers: 14P05, 47A68, 11E08, 11E25, 13J30
Keywords and phrases: matrix factorizations, matrix polynomial, sum of squares, Smith normal form
Download full preprint: PDF (241 kB)
Link to arXiv:See the arXiv entry of this preprint.
We study sum-of-squares representations of symmetric univariate real matrix polynomials that are positive semideﬁnite along the real line. We give a new proof of the fact that every positive semideﬁnite univariate matrix polynomial of size n × n can be written as a sum of squares M = QTQ, where Q has size (n + 1) × n, which was recently proved by Blekherman-Plaumann-Sinn-Vinzant. Our new approach using the theory of quadratic forms allows us to prove the conjecture made by these authors that these minimal representations M = QTQ are generically in one-to-one correspondence with the representations of the nonnegative univariate polynomial det(M) as sums of two squares.
In parallel, we will use our methods to prove the more elementary hermitian analogue that every hermitian univariate matrix polynomial M that is positive semideﬁnite along the real line, is a square, which is known as the matrix Fejér-Riesz Theorem.